Alert archive / South Dakota / River Flood Warnings in 2022

River Flood Warning 2, NWS Sioux Falls, SD

May 9, 2022Sanborn County, South Dakota

NWS Sioux Falls, SD issued this river flood warning at May 9, 2022, 10:34 AM CDT for Sanborn County, South Dakota. It took effect at May 11, 2022, 4:36 PM CDT. It was in force for .

The area

The outline as issued.

The facts

Issued
May 9, 2022, 10:34 AM CDT (15:34 UTC)
In effect from
May 11, 2022, 4:36 PM CDT
Expired
May 11, 2022, 10:19 AM CDT
In force
Issued by
NWS Sioux Falls, SD
Area
Storm-based polygon
Flood severity
Minor

County Sanborn County, SD

The radar

The Sioux Falls radar (KFSD), 117 km from the middle of the area, began a volume at 15:37 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The river

Written for the forecast point James River near Forestburg (FORS2). The gauge peaked at 10.75 ft at May 12, 2022, 8:00 AM CDT.

actionminormoderate810121405/0905/1005/1105/12
Action stage
10 ft
Minor stage
12 ft
Moderate stage
14.5 ft
Major stage
18 ft

This gauge today: stage, forecast and historic crests

Stage from the USGS instantaneous record for site 06477000, one reading an hour, from a day before the product to a day after it ended. Flood stages are today's.

The text

As transmitted.

965 
WGUS43 KFSD 091534
FLWFSD

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Flood Warning
National Weather Service Sioux Falls SD
1034 AM CDT Mon May 9 2022

...The National Weather Service in Sioux Falls SD has issued a Flood 
Warning for the following rivers in South Dakota...

  James River at Huron affecting Beadle County.

  James River near Forestburg affecting Sanborn County.

For the James River...including Huron, Forestburg, Mitchell...Minor 
flooding is forecast.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Motorists should not attempt to drive around barricades or drive 
cars through flooded areas.

Stay tuned to further developments by listening to your local radio, 
television, or NOAA Weather Radio for further information.

Turn around, don't drown when encountering flooded roads. Most flood 
deaths occur in vehicles.

Additional information is available at www.weather.gov.

The next statement will be issued Tuesday afternoon at 1230 PM CDT.

&&


SDC005-101745-
/O.NEW.KFSD.FL.W.0001.220509T1534Z-000000T0000Z/
/HURS2.1.ER.220509T1345Z.220511T1800Z.000000T0000Z.NO/
1034 AM CDT Mon May 9 2022

...FLOOD WARNING IN EFFECT FROM THIS MORNING UNTIL FURTHER NOTICE...

* WHAT...Minor flooding is occurring and minor flooding is forecast.

* WHERE...James River at Huron.

* WHEN...From this morning until further notice.

* IMPACTS...At 11.0 feet, significant amounts of rural areas will 
  experience flooding.

* ADDITIONAL DETAILS...
  - At 9:00 AM CDT Monday the stage was 11.0 feet.
  - Recent Activity...The maximum river stage in the 24 hours
    ending at 9:00 AM CDT Monday was 11.0 feet.
  - Forecast...The river is expected to rise to a crest of 12.0
    feet early Wednesday afternoon.
  - Flood stage is 11.0 feet.


&&

           Fld    Observed            Forecasts (1 PM CDT)     
Location   Stg    Stg    Day/Time     Tue   Wed   Thu          

James River
Huron      11.0   11.0   Mon 9 AM CDT 11.5  12.0  11.8         


&&

LAT...LON 4463 9832 4463 9820 4445 9806 4436 9815
      4420 9807 4420 9819 4437 9826 4445 9818


$$

SDC111-101745-
/O.NEW.KFSD.FL.W.0002.220511T2136Z-000000T0000Z/
/FORS2.1.ER.220511T2136Z.220512T1800Z.000000T0000Z.NO/
1034 AM CDT Mon May 9 2022

...FLOOD WARNING IN EFFECT FROM WEDNESDAY AFTERNOON UNTIL FURTHER 
NOTICE...

* WHAT...Minor flooding is forecast.

* WHERE...James River near Forestburg.

* WHEN...From Wednesday afternoon until further notice.

* IMPACTS...At 12.0 feet, flooding begins over the left bank and a 
  few county or township roads begin to flood.

* ADDITIONAL DETAILS...
  - At 10:01 AM CDT Monday the stage was 9.9 feet.
  - Forecast...The river is expected to rise above flood stage
    Wednesday afternoon and continue rising to a crest of 12.7
    feet early Thursday afternoon.
  - Flood stage is 12.0 feet.


&&

           Fld    Observed             Forecasts (1 PM CDT)     
Location   Stg    Stg    Day/Time      Tue   Wed   Thu          

James River
Forestburg 12.0   9.9    Mon 10 AM CDT 10.2  11.7  12.7         


&&

LAT...LON 4420 9819 4420 9807 4401 9804 4391 9794
      4385 9794 4385 9806 4390 9806 4398 9814


$$

Gillispie
2 follow-up statements
429 
WGUS83 KFSD 101459
FLSFSD

Flood Statement
National Weather Service Sioux Falls SD
959 AM CDT Tue May 10 2022

...The Flood Warning continues for the following rivers in South 
Dakota...

  James River at Huron affecting Beadle County.

  James River near Forestburg affecting Sanborn County.

  James River near Mitchell affecting Davison and Hanson Counties.

For the James River...including Huron, Forestburg, Mitchell...Minor 
flooding is forecast.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Motorists should not attempt to drive around barricades or drive 
cars through flooded areas.

Stay tuned to further developments by listening to your local radio, 
television, or NOAA Weather Radio for further information.

Turn around, don't drown when encountering flooded roads. Most flood 
deaths occur in vehicles.

Additional information is available at www.weather.gov.

The next statement will be issued Wednesday afternoon at 1200 PM CDT.

&&


SDC005-111700-
/O.EXT.KFSD.FL.W.0001.000000T0000Z-220518T0000Z/
/HURS2.1.ER.220509T1345Z.220510T0330Z.220517T0000Z.NO/
959 AM CDT Tue May 10 2022

...FLOOD WARNING NOW IN EFFECT UNTIL TUESDAY EVENING...

* WHAT...Minor flooding is occurring and minor flooding is forecast.

* WHERE...James River at Huron.

* WHEN...Until Tuesday evening.

* IMPACTS...At 11.0 feet, significant amounts of rural areas will 
  experience flooding.

* ADDITIONAL DETAILS...
  - At 9:00 AM CDT Tuesday the stage was 11.0 feet.
  - Recent Activity...The maximum river stage in the 24 hours
    ending at 9:00 AM CDT Tuesday was 11.1 feet.
  - Forecast...The river is expected to rise to a crest of 11.1
    feet this evening. It will then fall below flood stage Monday
    evening.
  - Flood stage is 11.0 feet.


&&

           Fld    Observed            Forecasts (7 AM CDT)     
Location   Stg    Stg    Day/Time     Wed   Thu   Fri          

James River
Huron      11.0   11.0   Tue 9 AM CDT 11.1  11.0  11.0         


&&

LAT...LON 4463 9832 4463 9820 4445 9806 4436 9815
      4420 9807 4420 9819 4437 9826 4445 9818


$$

SDC111-111700-
/O.EXT.KFSD.FL.W.0002.220511T2300Z-220515T0000Z/
/FORS2.1.ER.220511T2300Z.220512T1200Z.220514T0000Z.NO/
959 AM CDT Tue May 10 2022

...FLOOD WARNING NOW IN EFFECT FROM WEDNESDAY EVENING TO SATURDAY 
EVENING...

* WHAT...Minor flooding is forecast.

* WHERE...James River near Forestburg.

* WHEN...From Wednesday evening to Saturday evening.

* IMPACTS...At 12.0 feet, flooding begins over the left bank and a 
  few county or township roads begin to flood.

* ADDITIONAL DETAILS...
  - At 9:15 AM CDT Tuesday the stage was 10.4 feet.
  - Forecast...The river is expected to rise above flood stage
    tomorrow evening to a crest of 12.5 feet Thursday morning. It
    will then fall below flood stage Friday evening.
  - Flood stage is 12.0 feet.


&&

           Fld    Observed            Forecasts (7 AM CDT)     
Location   Stg    Stg    Day/Time     Wed   Thu   Fri          

James River
Forestburg 12.0   10.4   Tue 9 AM CDT 11.1  12.5  12.3         


&&

LAT...LON 4420 9819 4420 9807 4401 9804 4391 9794
      4385 9794 4385 9806 4390 9806 4398 9814


$$

SDC035-061-111700-
/O.EXT.KFSD.FL.W.0003.220515T1200Z-220517T0000Z/
/JRMS2.1.ER.220515T1200Z.220515T1200Z.220516T0000Z.NO/
959 AM CDT Tue May 10 2022

...FLOOD WARNING NOW IN EFFECT FROM SUNDAY MORNING TO MONDAY 
EVENING...

* WHAT...Minor flooding is forecast.

* WHERE...James River near Mitchell.

* WHEN...From Sunday morning to Monday evening.

* IMPACTS...At 17.0 feet, the lower banks overflow.

* ADDITIONAL DETAILS...
  - At 8:45 AM CDT Tuesday the stage was 14.6 feet.
  - Forecast...The river is expected to rise to a crest of 17.0
    feet Sunday morning. It will then fall below flood stage
    Sunday evening.
  - Flood stage is 17.0 feet.


&&

           Fld    Observed            Forecasts (7 AM CDT)     
Location   Stg    Stg    Day/Time     Wed   Thu   Fri          

James River
Mitchell   17.0   14.6   Tue 8 AM CDT 14.7  15.0  15.6         


&&

LAT...LON 4385 9806 4385 9794 4379 9794 4363 9780
      4350 9775 4350 9786 4359 9788 4377 9804


$$

Gillispie
583 
WGUS83 KFSD 111519
FLSFSD

Flood Statement
National Weather Service Sioux Falls SD
1019 AM CDT Wed May 11 2022

...The Flood Warning is cancelled for the following rivers in South 
Dakota...

  James River near Forestburg affecting Sanborn County.

SDC111-111630-
/O.CAN.KFSD.FL.W.0002.220511T2300Z-220511T1519Z/
/FORS2.1.ER.000000T0000Z.000000T0000Z.000000T0000Z.NO/
1019 AM CDT Wed May 11 2022

...FLOOD WARNING IS CANCELLED...

The Flood Warning is cancelled for
  the James River near Forestburg.

* ADDITIONAL DETAILS...
  - At 9:15 AM CDT Wednesday the stage was 10.6 feet.
  - Forecast...The river is expected to rise to a crest of 11.0
    feet Friday morning.


&&

           Fld    Observed            Forecasts (1 PM CDT)     
Location   Stg    Stg    Day/Time     Thu   Fri   Sat          

James River
Forestburg 12.0   10.6   Wed 9 AM CDT 10.9  11.0  11.0         


&&

LAT...LON 4420 9819 4420 9807 4401 9804 4391 9794
      4385 9794 4385 9806 4390 9806 4398 9814


$$

Gillispie

What forecasters said that day

The local office's own words before this river flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Sioux Falls, SD wrote its last area forecast discussion before this river flood warning went out at May 9, 6:27 AM CDT, 4 hours 7 minutes earlier.

Area forecast discussion, May 9, 6:27 AM CDT, 4 hours 7 minutes before
AREA FORECAST DISCUSSION
National Weather Service Sioux Falls SD
627 AM CDT Mon May 9 2022

.SHORT TERM...(Today and Tonight)
Issued at 349 AM CDT Mon May 9 2022

Ongoing strong-severe convection over western portions of the
forecast area expected to lift north of our Highway 14 corridor
counties by 12Z or shortly thereafter, though spotty trailing
showers may linger in northern areas through mid-morning before the
associated mid-level wave slides through.

After any early morning storm threat, the main challenges for today
will focus on temperatures/winds and any associated fire weather
concerns.

50kt southerly low level jet lifts through northwest IA/southwest MN
this morning. This are currently quite stable, owing to a broad low
stratus deck across the region. However, shortly after sunrise, the
low level jet does promote shallow mixing, which will aid in drawing
some of the stronger winds to the surface. May be a bit marginal at
first, especially away from the higher elevations, but RAP/HRRR
continue to support a few near-advisory level gusts in the southerly
flow across our far eastern areas mid-morning to early afternoon.
Stronger winds more likely to mix down across the western/northern
CWA, as flow turns more west-southwesterly with the passing wave and
leading pre-frontal trough/dry line. Even mixing to just 4-5kft AGL
taps into 45-50kt winds, which supports advisory level gusts in this
area through sunset as well. All that to say existing wind advisory
areas look reasonable and am not planning any changes.

Pre-frontal temperatures could get quite warm today, as 850mb temps
warm near or above 20C in areas east of the IA/MN Hwy 60 corridor.
This is supportive of highs in the upper 80s/near 90, though the
initial rise will be a bit slow due to the aforementioned stratus.
Cool front moves across the CWA through the day, with initial 850mb
cold advection reaching our far western counties by late morning,
and our far east by mid-afternoon. This could allow temperatures to
start falling off from daytime highs a bit sooner than our typical
early May diurnal range, but still looking for highs ranging from
those near-90 readings in northwest Iowa, to around 70 from Huron to
Chamberlain.

Along with the stronger winds, good mixing should tap into dry air
above 850mb. Although we've had areas of decent rain in the past
week or two, continued drought conditions and abnormally dry soil
moisture conditions, especially east of a Lake Andes-Brookings line,
support hedging toward the drier side of dew point guidance for this
afternoon. This yields very dry RH values from around Yankton east
into much of northwest Iowa this afternoon. Fortunately, at the time
of peak heating/lowest humidity, winds in this area should be lower
than areas farther to the north. However, still see a potential for
gusts 25-35 mph, so any areas which are still lagging in sufficient
green-up or have areas of tall dormant grasses could see very high
or even extreme fire danger conditions.

Winds drop off fairly quickly after sunset, with approaching surface
ridge allowing for light winds swinging around to the north tonight.
The dry air which filters in through the afternoon should lead to a
comfortable night in most areas, with lows in the 40s to lower 50s.

.LONG TERM...(Tuesday through Sunday)
Issued at 349 AM CDT Mon May 9 2022

Tuesday should be a pleasant day, with relatively light north to
northeast winds (10-20 mph), low humidity levels and seasonably
mild high temperatures in the 70s-lower 80s.

Midweek, we are still looking for a significant warm-up as an
anomalously strong mid-upper level ridge builds through the
Mississippi Valley. Most models keep our forecast area on the
northwest periphery of the ridge axis, which could keep us out of
the hottest portion of the air mass, but should still support near
record or record temperatures Wednesday through Thursday.

This will also place us near a somewhat active southwest flow.
Extremely difficult to have any confidence in specific timing or
location of any waves traversing this southwest flow which may
trigger some convective activity, and as a result, will stick with
the blended pops which show periodic chances Wednesday through
Thursday night.

For Wednesday, will have to monitor trends on timing of a warm
front lifting north with an associated mid-level wave. Areas near
and north of this warm front will see the potential for a few
severe storms Wednesday afternoon/evening, as very steep mid-level
lapse rates will provide plenty of instability. Given proximity
of the upper level ridge to our east, deep layer shear is the
strongest well west and north of our area. However, presence of
the low level boundary potentially interacting with a weak wave
lifting north will support at least an isolated severe threat
Wednesday.

Stronger trough swings northeast across the Rockies, shoving the
upper ridge axis a bit farther east, and allowing stronger winds
aloft/stronger shear to shift eastward as well. Associated surface
low could drag a boundary into our western CWA by late Thursday,
which will provide another chance for possible severe storms. This
upper trough lingers over central Canada and the Upper Midwest
into next weekend, providing for a return to near, or even a bit
below normal temperatures for Friday through Sunday, with spotty
precipitation chances.

&&

.AVIATION...(For the 12Z TAFS through 12Z Tuesday morning)
Issued at 626 AM CDT Mon May 9 2022

Widespread MVFR ceilings blanket the area to start this TAF
period, with an area of thunderstorms near Hwy 14 east of KHON
exiting to the north by 12Z or shortly thereafter. Stratus should
slowly clear through early afternoon most areas, leaving VFR
conditions for the balance of the period.

Gusty southerly winds become west-southwesterly with passage of a
boundary. Wind gusts both ahead of behind the boundary could reach
30-40kt at times, strongest from south central SD toward southwest
MN, mainly north of I-90. The gusty winds will subside fairly
quickly toward sunset this evening, becoming light west-northwest
tonight.

&&

.FSD WATCHES/WARNINGS/ADVISORIES...
SD...Wind Advisory from 10 AM this morning to 8 PM CDT this evening
     for SDZ038>040-050-052>060-063-064.

MN...Wind Advisory until 4 PM CDT this afternoon for MNZ081-089-090.

     Wind Advisory until 8 PM CDT this evening for MNZ071-072-080-097.

IA...Wind Advisory until 4 PM CDT this afternoon for IAZ002-003-013-
     014-022.

NE...NONE.
&&

SHORT TERM...JH
LONG TERM...JH
AVIATION...JH
Hazardous weather outlook, May 9, 4:51 AM CDT, 5 hours 43 minutes before
Hazardous Weather Outlook
National Weather Service Sioux Falls SD
451 AM CDT Mon May 9 2022

MNZ071-072-080-097-SDZ038>040-050-052>060-063-064-101000-
Lincoln-Lyon-Murray-Pipestone-Beadle-Kingsbury-Brookings-Gregory-
Jerauld-Sanborn-Miner-Lake-Moody-Brule-Aurora-Davison-Hanson-
Charles Mix-Douglas-
451 AM CDT Mon May 9 2022

This Hazardous Weather Outlook is for portions of southwest
Minnesota, central South Dakota, east central South Dakota, south
central South Dakota, and southeast South Dakota.

.DAY ONE...Today and Tonight

Isolated thunderstorms will move across areas west of Highway 81
early this morning. Gusty winds and small hail will be possible
with the strongest storms.

Increasing west-southwest winds are expected by late morning and
afternoon, with gusts to 50 mph possible.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday

A sharp rise in temperatures is expected Wednesday and Thursday.
Heat index readings may climb between 85 and 90 degrees.

Scattered thunderstorms may be possible Wednesday and Thursday,
with better focus for thunderstorms on Thursday. A few strong to
severe storms could be possible in this timeframe.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

IAZ001>003-012>014-020>022-031-032-MNZ081-089-090-098-NEZ013-014-
SDZ061-062-065>071-101000-
Lyon-Osceola-Dickinson-Sioux-O'Brien-Clay-Plymouth-Cherokee-
Buena Vista-Woodbury-Ida-Cottonwood-Nobles-Jackson-Rock-Dixon-
Dakota-McCook-Minnehaha-Hutchinson-Turner-Lincoln-Bon Homme-
Yankton-Union-
451 AM CDT Mon May 9 2022

This Hazardous Weather Outlook is for portions of northwest Iowa,
west central Iowa, southwest Minnesota, northeast Nebraska, and
southeast South Dakota.

.DAY ONE...Today and Tonight

Southerly wind gusts of 40 to 45 mph will be possible in portions
of northwest Iowa and southwest Minnesota through early this
afternoon, with gusts of 30 to 40 mph after winds change to the
west-southwest.

The gusty winds and low humidity levels will lead to elevated fire
danger today. Please use caution to avoid sparking a fire in dry
grasses, as any fire could spread quickly.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday

A sharp rise in temperatures is expected Wednesday and Thursday.
Heat index readings may climb between 85 and 95 degrees. The
warmest temperatures will be south of Interstate 90.

Scattered thunderstorms may be possible Wednesday and Thursday,
with better focus for thunderstorms on Thursday. A strong to
severe storm could be possible in this timeframe.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

In the hours before

Local storm report, May 9, 6:58 AM CDT, 3 hours 36 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
658 AM CDT MON MAY 9 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0645 AM     HAIL             6 NNE HENDRICKS         44.60N 96.39W
05/09/2022  E1.00 INCH       LINCOLN            MN   TRAINED SPOTTER

&&

The office that day

Everything else NWS Sioux Falls, SD issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 9, 2:47 AM CDTSevere Thunderstorm WarningFSDBeadle43 min
May 9, 3:25 AM CDTSevere Thunderstorm Warning Considerable damage threatFSDGregory50 min
May 9, 4:12 AM CDTSevere Thunderstorm WarningFSDCharles Mix, Douglas, Gregory33 min
May 9, 4:16 AM CDTSevere Thunderstorm WarningFSDAurora, Brule, Charles Mix, Gregory44 min
May 9, 6:24 AM CDTSevere Thunderstorm WarningFSDBrookings25 min
May 9, 6:37 AM CDTSevere Thunderstorm WarningFSDBrookings23 min
May 9, 10:34 AM CDTRiver Flood WarningFSDBeadle122 days
May 9, 10:50 AM CDTRiver Flood WarningFSDDavison, Hanson47 hr

Nearby

River Flood Warnings in South Dakota, 2022Every river flood warning in 2022

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; radar from the NEXRAD Level II archive; the gauge from the NWS water service and the USGS.